Severe side effects rarely, if ever, come on all at once, without warning. Side effects tend to appear and worsen gradually, progressively. The major cause of side effects with T3 therapy is unsteady T3 levels.
Two major factors contribute frequently to unsteady T3 levels. The first is patients not being very compliant with the treatment (especially in terms of taking their medicine very much on time-see p102). The second is not taking deliberate control of a person’s thyroid system, especially in rapid compensators (p94). The secret is to start the T3 therapy steadily, in patients with steady T3 levels, and to keep the T3 therapy and T3 levels as steady as possible from the start. At the first sign of any potential side effects, a T4-test dose can be considered (p129), as well as weaning the patient gradually off the T3 therapy. A difficult situation arises when the T3 dose is increased in the face of unaddressed potential side effects. The higher the dose of T3 therapy the harder it is to keep T3 levels steady, and the greater the potential of side effects from unsteady T3 levels. It is not wise to decrease the T3 therapy too quickly or to stop it abruptly, lest the patients’ own thyroid systems are not given enough time to come back up and support their metabolisms. “Pulling the rug out from under their feet” can cause the T3 level to drop abruptly which can lead to blood pressure, lightheadedness, and palpitations, as well as severe fatigue, headaches and other complaints. And if these patients aren’t given thyroid support of any kind these complaints can last as long as 3 weeks. Thus, the difficulty, in circumstances of very severe side effects, is this: the person is having severe side effects which suggest the patient should be weaned off the T3 rather quickly; but, severe side effects can in some cases be worsened by decreasing the T3 therapy too quickly. This is especially difficult should the patient be experiencing any severe cardiovascular complaints, or if there is concern about the patient being close to having a myocardial infarction. The best way to deal with this difficult situation is to avoid the circumstances that lead to it in the first place. It is best not to implement the T3 therapy in older patients who are frail and/or very much at risk for having a myocardial infarction; and it is best to address side effects very early, when they first appear.
But should this difficult circumstance develop, it is probably best to err on the side of going down quickly on the T3 therapy, perhaps even faster than one decrement per day, or perhaps even faster than one decrement per dose. The plummeting T3 levels would at least reduce what is likely to be a major factor in the side effects: T3 unsteadiness. If the T3 therapy is decreased very quickly, a commensurately supportive dose of T4 therapy should be considered. For example, if the T3 was being decreased from 75 mcg/dose down to 37.5 mcg/dose in one day, a supportive dose of .025mg – .05mg of T4 should be considered. And if that 37.5 mcg/dose was reduced to zero the next day, the T4 dosage could be continued or perhaps increased slightly. Remember, T4 is 4 times less potent than T3, less than half of the T4 prescribed will be converted to T3, and it will take a week for 1/2 of what will be converted to T3, to be converted. But, it will be a steady source, and it will help to give the patient’s own thyroid function time to come up.